Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 164, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 2020, 7:02 PM CDT for Clarke County, Washington County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2020, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 23, 2020, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
945
WUUS54 KMOB 240002
SVRMOB
ALC025-129-240045-
/O.NEW.KMOB.SV.W.0164.200624T0002Z-200624T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
702 PM CDT Tue Jun 23 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in southwestern Alabama...
West central Clarke County in southwestern Alabama...
* Until 745 PM CDT.
* At 702 PM CDT, a severe thunderstorm was located 8 miles east of
Millry, or 10 miles northeast of Chatom, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Saint Stephens and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3146 8787 3149 8828 3170 8829 3170 8809
3171 8798 3171 8787
TIME...MOT...LOC 0002Z 272DEG 15KT 3160 8818
HAIL...1.00IN
WIND...60MPH
$$
Black1 follow-up statement
591
WWUS54 KMOB 240030
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
730 PM CDT Tue Jun 23 2020
ALC025-129-240040-
/O.CAN.KMOB.SV.W.0164.000000T0000Z-200624T0045Z/
Washington AL-Clarke AL-
730 PM CDT Tue Jun 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL CLARKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3146 8787 3149 8828 3170 8829 3170 8809
3171 8798 3171 8787
TIME...MOT...LOC 0025Z 272DEG 15KT 3160 8804
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:02 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 23, 7:02 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 702 PM CDT Tue Jun 23 2020 .AVIATION... 00Z issuance...Scattered showers and thunderstorms along and west of I-65 this evening will diminish to mainly isolated showers over the area by late this evening. After a brief lull, numerous showers and thunderstorms will increase in coverage across southeast Mississippi Wednesday morning and spread eastward throughout the day. MVFR conditions can be expected with the stronger thunderstorms along with potentially strong wind gusts with otherwise VFR conditions expected. South to Southwest winds 10 to 15 knots this evening, with the higher values near the coast, diminish to 5 knots or less overnight then increase to 5 to 10 knots Wednesday morning. /22 && .PREV DISCUSSION... /issued 324 PM CDT Tue Jun 23 2020/ NEAR TERM UPDATE /Now Through Wednesday/...An upper trof over the eastern states broadens somewhat through Wednesday but otherwise remains in place. An associated surface low is currently located over the Great Lakes with a cold front which extends from near the Ohio River valley to Arkansas. As the surface low moves further off to the north, the trailing frontal boundary dips into northern Alabama/Mississippi on Wednesday and stall. A surface ridge remains in place over the northern Gulf and maintains a southwesterly flow over the forecast area. This maintains a moist pattern over the region through Wednesday with precipitable water values near 2.0 inches. A modest series of shortwaves move across the area within the base of the upper trof pattern today followed by a stronger series of shortwaves on Wednesday. This trend and the moist pattern will support likely pops for much of the area this afternoon followed by mainly categorical pops on Wednesday. MLCAPE values of 1500-2250 J/kg are expected today with values ranging from 1000-1500 J/kg on Wednesday, moderated by increased cloud cover and somewhat lower afternoon highs. Despite the moist pattern, the 12Z sounding at JAN indicated abundant drier air above 700 mb, also indicated in the LZK sounding above 600 mb. It's difficult to determine how expansive this drier air region is, but following with the RAP guidance the drier air likely shifts into the forecast area today albeit with some modification due to entrainment from convection. RAP DCAPE values of 1000-1500 J/kg hence look possible and expect the stronger storms to be capable of strong to potentially marginally severe wind gusts this afternoon. On Wednesday, there is the potential for another area of dry mid level air to be advected from the northern Gulf into the area, mainly the southern half, during the afternoon. This would maintain the potential for strong to possibly marginally severe downdrafts again on Wednesday, tempered somewhat by the somewhat lower instability. Locally heavy rainfall will also be possible with the stronger storms each day which could lead to nuisance type flooding issues. Lows tonight range from around 70 well inland to the mid 70s at the coast. Highs on Wednesday will be mostly in the mid to upper 80s. A moderate risk of rip currents is expected through Wednesday. /29 SHORT TERM /Wednesday night Through Friday night/...Upper trough over the eastern states moves little through Thursday before finally pushing east off the Atlantic coast by Friday night. As a result, we continue to see unsettled weather under its southern periphery Thursday with scattered showers and thunderstorms developing during daytime hours. At the surface, high pressure continues to ridge from the western Atlantic into the southeastern states, maintaining a southerly flow across the region. With moderate instability and ample moisture available, could see some gusty winds with stronger storms due to precip loading in downdrafts. This would be in addition to the typical summertime threats of frequent lightning and heavy downpours. Rain chances drop off Thursday night as weak ridging builds over the area, with only a slight chance for a few isolated storms over southeast Mississippi on Friday. Low temps range from upper 60s to low 70s inland and mid to upper 70s along the coast. Highs on Thursday remain in the mid 80s where coverage of storms will be greatest, and upper 80s to low 90s elsewhere. Temps on Friday will be warmer due to the more sparse coverage in clouds and storms, with most areas seeing low to mid 90s. Some locations could see heat indices reaching the 100 to 103 degree range on Friday. /49 EXTENDED TERM /Saturday Through Tuesday/...Upper ridging weakens as another shortwave trough ejects from the Desert Southwest over the south Plains to our west. This, in combination with the persistent southerly flow at the surface and in the lower troposphere, will support diurnal summertime convection each day through the weekend. Best chance for thunderstorms will be during afternoon hours, with activity tapering off each evening with the loss of daytime heating. Above-seasonal rain chances return everywhere early next week as the upper trough rotates into the lower Mississippi River Valley and upper forcing increases over the local area. Temperatures change little throughout the period (welcome to summer along the Gulf coast), with upper 80s to low 90s expected across much of the area each afternoon. Lows range from low 70s inland to mid 70s along the coast each night. /49 MARINE...Will have Small Craft Exercise Caution wording this evening for the near shore waters as well as Mississippi Sound and southern Mobile Bay due to southwest winds near 15 knots. Locally higher winds and waves are possible near scattered to numerous showers and thunderstorms through the period. /29 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jun 23, 4:21 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 PM CDT Tue Jun 23 2020
ALZ052-053-055-056-059-232200-
Clarke AL-Monroe AL-Conecuh AL-Escambia AL-Washington AL-
421 PM CDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
MONROE...EAST CENTRAL WASHINGTON...CENTRAL CLARKE...NORTH CENTRAL
ESCAMBIA AND CONECUH COUNTIES UNTIL 500 PM CDT...
At 421 PM CDT, the strong thunderstorm was located 12 miles northwest
of Uriah, or 12 miles west of Frisco City, moving east at 20 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Monroeville, Jackson, Evergreen, Frisco City, Grove Hill, Peterman,
Uriah, Whatley, Castleberry, Excel, Repton and I65 And US 84.
LAT...LON 3164 8690 3154 8685 3120 8690 3127 8768
3130 8771 3129 8779 3128 8779 3129 8797
3172 8790
TIME...MOT...LOC 2121Z 283DEG 17KT 3146 8762Special weather statement, Jun 23, 4:24 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 PM CDT Tue Jun 23 2020
ALZ059-261-262-264-FLZ201-232215-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Mobile Inland AL-
Escambia Inland FL-
424 PM CDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...CENTRAL BALDWIN...SOUTHWESTERN ESCAMBIA AND
NORTHWESTERN ESCAMBIA COUNTIES UNTIL 515 PM CDT...
At 424 PM CDT, the strong thunderstorm was located 4 miles west of
I65 And AL 225, or 7 miles northeast of Creola, moving east at 25
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Bay Minette, Atmore, Creola, Stockton, Axis, Mount Vernon, I65 And AL
225 and Movico.
LAT...LON 3081 8792 3089 8789 3090 8789 3092 8791
3089 8790 3087 8790 3085 8791 3082 8793
3088 8813 3109 8807 3106 8747 3069 8755
TIME...MOT...LOC 2124Z 280DEG 21KT 3095 8793Special weather statement, Jun 23, 5:13 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 PM CDT Tue Jun 23 2020
ALZ053-055-056-232300-
Clarke AL-Monroe AL-Conecuh AL-
513 PM CDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE...EAST CENTRAL CLARKE AND WEST CENTRAL CONECUH COUNTIES UNTIL
600 PM CDT...
At 512 PM CDT, the strong thunderstorm was located 10 miles west of
Frisco City, moving east at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Monroeville, Frisco City, Peterman, Excel and Repton.
LAT...LON 3132 8724 3136 8789 3138 8789 3139 8790
3157 8787 3163 8771 3173 8752 3174 8722
TIME...MOT...LOC 2212Z 271DEG 15KT 3145 8758Special weather statement, Jun 23, 5:56 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
556 PM CDT Tue Jun 23 2020
ALZ051>053-MSZ067-232345-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
556 PM CDT Tue Jun 23 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES... SOUTHWESTERN CHOCTAW...NORTHERN WASHINGTON...CENTRAL
CLARKE AND WAYNE COUNTIES UNTIL 645 PM CDT...
At 553 PM CDT, a cluster of slow moving strong thunderstorms over
Clarke and Washington Counties in Alabama will slowly build west
towards Wayne County Mississippi.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Jackson, Waynesboro, Chatom, Saint Stephens, Wagarville, Leroy,
Clara, Millry, Buckatunna, Silas and Coffeeville.
LAT...LON 3175 8894 3178 8782 3140 8776 3141 8845
3144 8845 3143 8894
TIME...MOT...LOC 2253Z 265DEG 18KT 3151 8796Special weather statement, Jun 23, 6:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
646 PM CDT Tue Jun 23 2020
ALZ051>053-MSZ067-240045-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
646 PM CDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHERN WASHINGTON...WEST CENTRAL CLARKE AND
WAYNE COUNTIES UNTIL 745 PM CDT...
At 645 PM CDT, the strong thunderstorm was located 4 miles southeast
of Millry, or 9 miles north of Chatom, moving east at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Waynesboro, Chatom, Saint Stephens, Wagarville, Leroy, Clara, Millry,
Buckatunna and Coffeeville.
LAT...LON 3175 8894 3177 8796 3142 8792 3143 8845
3144 8845 3143 8855 3144 8894
TIME...MOT...LOC 2345Z 272DEG 12KT 3160 8825Local storm report, Jun 23, 6:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
658 PM CDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 S GROVE HILL 31.65N 87.78W
06/23/2020 M1.00 INCH CLARKE AL EMERGENCY MNGR
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:11 PM CDT | Special Weather Statement | MOB | Choctaw | 94 min |
| Jun 23, 8:34 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Jun 24, 11:53 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 37 min |
| Jun 24, 12:20 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 11 min |
| Jun 24, 12:33 PM CDT | Special Weather Statement | MOB | Clarke, Washington | 42 min |
| Jun 24, 12:46 PM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 24, 1:07 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 38 min |
| Jun 24, 1:09 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 66 min |
| Jun 24, 1:19 PM CDT | Tornado Warning | MOB | Baldwin, Mobile | 56 min |
| Jun 24, 1:34 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 24, 1:34 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 56 min |
| Jun 24, 1:38 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 52 min |
| Jun 24, 1:45 PM CDT | Tornado Warning | MOB | Clarke, Mobile, Washington | 30 min |
| Jun 24, 1:56 PM CDT | Tornado Warning | MOB | Baldwin, Clarke, Mobile, Monroe | 31 min |
| Jun 24, 2:08 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 52 min |
| Jun 24, 2:10 PM CDT | Special Marine Warning | MOB | 95 min | |
| Jun 24, 2:11 PM CDT | Tornado Warning | MOB | Baldwin, Escambia | 50 min |
| Jun 24, 2:18 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Escambia, Mobile, Monroe, Washington | 42 min |
| Jun 24, 2:33 PM CDT | Special Weather Statement | MOB | Butler | 42 min |
| Jun 24, 2:50 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Escambia, Monroe, Wilcox | 40 min |
| Jun 24, 2:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 49 min |
| Jun 24, 3:26 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 49 min |
| Jun 24, 3:44 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 46 min |
| Jun 24, 3:48 PM CDT | Special Marine Warning | MOB | 60 min | |
| Jun 24, 3:48 PM CDT | Special Marine Warning | MOB | 87 min | |
| Jun 24, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 66 min |
| Jun 24, 4:03 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
| Jun 24, 4:22 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington, Crenshaw | 53 min |
| Jun 24, 5:51 PM CDT | Special Marine Warning | MOB | 84 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.